A multiple sclerosis patient being treated with dimethyl fumarate developed progressive multifocal leukoencephalopathy and later died, prompting an update that will be added to the drug’s label detailing the case, the Food and Drug Administration said.
The agency said in a Nov. 25 alert that the patient “was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML [progressive multifocal leukoencephalopathy],” a rare and serious brain infection caused by the John Cunningham (JC) virus, a common virus that is generally harmless but can cause PML in those with weakened immune systems.
Dimethyl fumarate is used to treat relapsing forms of MS. Biogen Idec , which manufactures the drug under the brand name Tecfidera , alerted the FDA of the patient death, noting that the patient had been taking Tecfidera for more than 4 years and that she had a very low number of lymphocytes prior to developing PML.
The agency is recommending that health care professionals tell patients to contact them if they develop any symptoms of PML, including progressive weakness on one side of the body or clumsiness of limbs; disturbance of vision; and changes in thinking, memory, and orientation, leading to confusion and personality changes. The progression can lead to severe disability or death. Physicians should monitor lymphocyte counts in patients taking dimethyl fumarate, according to the approved label.
Patients should stop taking dimethyl fumarate immediately at the first sign or symptom suggestive of PML, the FDA said.